Oklahoma, 2021

Damaging Winds in Oklahoma, July 16, 2021

July 16, 2021 · NWS OUN · 2 events in 2 counties and zones

A couple severe wind reports were received across north-central Oklahoma on the 16th associated with isolated thunderstorm development during the late afternoon and evening of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A couple severe wind reports were received across north-central Oklahoma on the 16th associated with isolated thunderstorm development during the late afternoon and evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 2:52 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 16, 2:52 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
352 PM CDT Fri Jul 16 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 119 PM CDT Fri Jul 16 2021

With the upper level wave moving off slowly to the east,
precipitation has dwindled. However, with a moist and unstable
airmass in place and possibly some lingering boundaries, some
isolated afternoon convection will still be possible, with the
greater chances being across eastern Oklahoma (under the influence
of the departing low).

Not much change in the environment tomorrow, so expect to see
similar low chances for isolated showers and storms (with the better
chances in the east). While heat indices don't quite reach heat
advisory criteria (looking at heat indices in the upper 90s to just
over 100 across much of the area tomorrow afternoon, driven largely
by dewpoints in the mid 60s to lower 70s), mostly clear skies and
light winds will drive up the wet bulb globe temperature. Heat
precautions are recommended.

Day

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 329 PM CDT Fri Jul 16 2021

Sunday's weather will, more or less, be a continuation of
Saturday's weather, as the overall atmospheric layout over the
southern Plains will remain basically unchanged. The only
meaningful difference might be surface boundaries, if significant
convection occurs on Saturday or Saturday night.

A shortwave trough aloft will move through the southwestern
Midwest and southern Plains Sunday night through Monday night. It
will bring support for increasing convection to the region during
that time period. Its effects, including residual surface
boundaries, will linger for a few days, before large-scale ridging
aloft clamps off most of the precipitation by the middle to late
part of next week.

As the ridge aloft expands from the central Rockies/Great Basin
into the central Plains, it will also tend to raise temperatures
both aloft and at the surface. This should eventually bring an end
to the nearly month-long stretch of near- or below-average daily
maximum temperatures that has been occurring over much of our
forecast area.

Deterministic medium-range models show various small disturbances
within the larger ridge next week, but at this point, those are
more for entertainment purposes than they are for meaningful
forecasts, given the large amount of variability between models
and model runs.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Fri Jul 16 2021

Generally VFR conditions and light winds will prevail. A few
isolated storms will continue to be possible (mainly during the
afternoon periods), but coverage and probability are too low to
mention at any TAF site.

Day

&&

.UPPER AIR...
Issued at 1226 AM CDT Fri Jul 16 2021

No upper air flights are scheduled for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  94  72  89 /  10  20  20  30
Hobart OK         73  96  72  92 /  10  10  20  30
Wichita Falls TX  75  97  74  95 /  10  10  10  20
Gage OK           70  97  70  92 /  10  20  30  30
Ponca City OK     71  89  70  89 /  30  20  20  30
Durant OK         74  94  73  94 /  20  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...14
Hazardous weather outlook, Jul 16, 12:24 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
124 PM CDT Fri Jul 16 2021

OKZ004>048-050>052-TXZ083>090-171830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
124 PM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated thunderstorms are possible this afternoon and tonight,
generally along and east of I-35. However, there is some
uncertainty this afternoon and tonight due to impacts from the
last night and this morning's activity. Locally heavy rain will be
a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
An increase in temperatures and dew point temperatures will lead
to heat index values of 100 to 105 degrees fahrenheit on Saturday.
Heat indices, combined with mostly sunny skies and light winds,
may lead to heat exhaustion or heat stroke. Limit strenuous
outdoor activities, find shade, and stay hydrated.

.Thunderstorms...
Thunderstorm chances will continue across at least part of the
area through the middle of next week. While some strong
thunderstorms are possible, the potential for organized severe
weather is low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 16, 5:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
606 PM CDT Fri Jul 16 2021

OKZ050-162330-
Love OK-
606 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Love County Until 630 PM
CDT...

AT 605 PM CDT, a strong thunderstorm was located near Burneyville,
moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Marietta and Burneyville.

This includes Interstate 35 between mile markers 10 and 15.

LAT...LON 3382 9720 3385 9717 3390 9718 3392 9721
      3390 9725 3386 9726 3389 9731 3386 9732
      3388 9733 3387 9734 3385 9733 3386 9735
      3384 9736 3392 9739 3403 9721 3388 9708
TIME...MOT...LOC 2305Z 232DEG 15KT 3389 9729

WR

The radar

The Dallas/Ft Worth radar (KFWS), 146 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Love

When
July 16, 5:10 PM CST
Where
Love County, 1.8 mi SE of Burneyville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.280

Thunderstorm Wind, Grant

When
July 16, 9:06 PM CST
Where
Grant County, Pond Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.670, -97.800

Relayed through NWSchat. Time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975009, 975010.